Colorado, 2009Wildfire in Colorado, March 2, 2009
March 2, 2009 · NWS GJT · 1 event in 1 county or zone
Strong afternoon winds sparked a wildfire from a controlled burn.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $5,000
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong afternoon winds sparked a wildfire from a controlled burn.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 2, 3:55 AM MST, 9 hours 5 minutes earlier.
Area forecast discussion, Mar 2, 3:55 AM MST, 9 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
355 AM MST MON MAR 2 2009
.SHORT TERM...TODAY THROUGH TUESDAY NIGHT...
MID TO HIGH CLOUDS WILL CONTINUE TO STREAM OVER EASTERN UT AND
WESTERN CO WITH THE THICKEST CLOUD COVER OVER THE NORTHERN TWO THIRDS
OF THE FORECAST AREA. THE RIDGE AXIS IS SLOWLY TRACKING EAST EARLY
THIS MORNING AND SHOULD BE EAST OF THE DIVIDE BY MID MORNING. UPPER
RIDGE IS FLATTENING SLIGHTLY AS NOTED ON SATELLITE IMAGE. REDUCED
THE POPS THIS MORNING FOR THE UINTA MOUNTAINS AS NGM...GFS AND NAM
INDICATE PRECIPITATION STARTING LATER IN THE DAY...LATE AFTERNOON TO
EARLY EVENING. LIMITED COVERAGE...CONTAINED MAINLY TO THE NORTHEAST
UT MOUNTAINS THIS AFTERNOON THEN ISOLATED SHOWERS EXPANDING TO THE
HIGHER ELEVATIONS OF THE NORTHERN MOUNTAINS OF WESTERN CO TONIGHT.
DRY SLOT INDICATED BY THE NGM AND OTHER MODELS WILL REDUCE SHOWERS
FOR A TIME ON TUESDAY AND SHIFT THE FOCUS TO THE SAN JUANS AND
CENTRAL MOUNTAINS OF CO. A 130 KT JET AT 250 MB NOSES INTO THE AREA
TUESDAY AND THEN MOVES OVERHEAD DURING THE EVENING ON TUESDAY.
GRADIENT TIGHTENS AND WINDS WILL INCREASE ALOFT AND TRANSLATE TO THE
SURFACE WITH BREEZY CONDITIONS. EXPECT HIGH ELEVATION SHOWERS OVER
THE SAN JUANS AND WEST ELKS TO INCREASE DURING TUESDAY EVENING.
TEMPERATURES REMAIN FAIRLY WARM AT 700 MB LEVEL. THE NGM...NAM AND
GFS ALL SHOW 2 TO 4 DEGREE C OVER THE SOUTHERN HALF OF THE CWA FOR
TUESDAY WITH THE ZERO LINE ALONG THE DIVIDE AND SOUTHERN CO BORDER
AFTER MIDNIGHT. SNOW AMOUNTS WILL REMAIN ON THE LITE SIDE.
TEMPERATURES WILL STAY ON THE HIGH SIDE OF NORMAL FOR MANY LOCATIONS
BOTH FOR DAYTIME MAX AND OVERNIGHT LOW.
.LONG TERM...WEDNESDAY THROUGH SUNDAY...
ABOVE SEASONAL TEMPS EXPECTED AND RAISED GRIDDED TEMPS WEDNESDAY
THROUGH FRIDAY GIVEN PERSISTENT WEST SOUTHWEST FLOW ALOFT. RIDGE
AXIS WILL BE WELL EAST OF COLORADO...BUT THE GFS KEEPS THE LONG
WAVE TROUGH ALONG THE WEST COAST. PIECES OF PACIFIC ENERGY SKIRTS
NE UTAH...BUT THE REMAINDER OF THE FORECAST AREA WILL BE DRY.
ALTHOUGH THE GFS DOES HINT OF A WEAK SUBTROPICAL TAP THAT MIGHT REACH
THE SAN JUAN MOUNTAINS THURSDAY NIGHT AND FRIDAY.
CONFIDENCE IN ANY MEDIUM RANGE MODEL SOLUTION IS RELATIVELY POOR
GIVEN THE GFS AND ECMWF DIFFERENCES FROM THURSDAY AND THEREAFTER.
THE ECMWF SHOWS THE NRN STREAM SHORT WAVE PROGRESSING ACROSS THE
NRN TIER STATES...BUT THE GFS SOLUTION HAS THE NRN STREAM SHORT WAVE
DIGGING ALONG THE WEST COAST. THIS COULD PUSH THE CLOSED LOW
AHEAD OF IT TOWARD THE CENTRAL ROCKIES AND PROVIDE A RESPECTABLE
MARCH STORM...BUT NOT READY TO ACCEPT THIS IDEA UNTIL MODEL DATA
SHOW IMPROVED CONTINUITY. GRIDDED POPS TREND HIGHER INTO DAYS 5
THROUGH 7 PERIOD...AND WILL MAKE NO ADJUSTMENT AS SOME WEATHER IS
LIKELY SINCE THE RIDGE AXIS WILL BE EAST OF COLORADO.
&&
.AVIATION...
VFR CONDITIONS WILL PREVAIL INTO TUESDAY.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.
SHORT TERM.....AS
LONG TERM......PF
AVIATION.......PF
Hazardous weather outlook, Mar 2, 6:00 AM MST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MST MON MAR 2 2009
COZ001>014-017>023-UTZ022>025-027>029-031300-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
600 AM MST MON MAR 2 2009
.DAY ONE...TODAY AND TONIGHT
A FEW SHOWERS WILL FORM OVER THE UINTA MOUNTAINS LATE TODAY WITH THE
ADDITION OF AN ISOLATED SHOWER OVER THE HIGH ELEVATIONS OF THE
NORTHERN MOUNTAINS OF WESTERN COLORADO TONIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A SERIES OF WEAK PACIFIC SHORT WAVES WILL BRING A CHANCE OF
MOUNTAIN SNOW NEXT WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
AS/PF
Wildfire, Central Gunnison and Uncompahgre River Basin
- When
- March 2, 1:00 PM MST to 9:00 PM MST
- Where
- Central Gunnison and Uncompahgre River Basin forecast zone
- Crop damage
- $5,000
- Reported by
- Newspaper
- Coordinates
- 38.737, -107.907 (the zone’s center; the record gives no point)
A controlled burn of cornfield stubble was blown out of control by strong winds in the afternoon and evening hours. This caused a wildfire that charred 300 acres of land. The fire was near Jay Jay and South River roads near the city of Montrose. The dense billowing smoke and close proximity of the fire to Jay Jay Road caused a threat to traffic and the closure of the road until the fire was maintained.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche and Heavy Snow in California, March 2 to 4, 20091 death · $70,000 · 5 events
- Heavy Snow and Winter Weather in New York, March 2, 20091 death · 4 injured · 11 events
- High Wind and Strong Wind in New Jersey, March 2, 2009$200,000 · 52 kt wind · 8 events
- Strong Wind in Maryland, March 2, 2009$60,000 · 5 events
- High Wind and Strong Wind in Delaware, March 2, 2009$60,000 · 55 kt wind · 3 events
- Winter Weather in Vermont, March 2 to 3, 2009$23,000 · 10 events
- Wildfire in Texas, March 2, 2009$30,000 · 1 event
- Heavy Snow in Maine, March 2, 200914 events
- Extreme Cold in Pennsylvania, March 2 to 3, 200913 events
- Winter Storm and Heavy Snow in Maine, March 2, 200910 events
- Heavy Snow and Winter Weather in Nevada, March 2 to 4, 20093 events
- Heavy Snow in Connecticut, March 2, 20092 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 167095.